Texas, 2022

Dust Devil in Texas, June 13, 2022

June 13, 2022 · NWS AMA · 1 event in 1 county or zone

Hot temperatures and drought conditions led to numerous dust devils across the region early in the the summer of 2022. Clear skies, dry conditions and 100 degree heat provided a day conducive to dust devils in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Hot temperatures and drought conditions led to numerous dust devils across the region early in the the summer of 2022. Clear skies, dry conditions and 100 degree heat provided a day conducive to dust devils in the area. While not spotted, observational pressure data and remote sensing suggested that a brief rouge wind gust at the Texline West Texas Mesonet was very likely produced by a dust devil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 1:35 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
235 PM CDT Mon Jun 13 2022

.SHORT TERM...This Afternoon through Tuesday Night...

Hot weather and potential pesky thunderstorms with localized
sporadic gusts and blowing dust remain the main concerns in the
short term.

This afternoon, temperatures have risen to the upper 90s as of 1pm
and additional warming should bring many locations back to the
triple digits once again. While temperatures at the floor of Palo
Duro Canyon have been less spectacular compared to previous days,
still expect readings to reach or exceed 105 later this afternoon
and have thus continued the Heat Advisory for this area.

Other concern with the temperatures is locations either reaching
their convective temperature with concomitant shower and
thunderstorm development or, early this evening, surface convergence
along a surface trough kicking off said convection. SW-NE 700mb
theta-E ridge is present once again, so do think a few updrafts will
survive long enough for thunder to occur. Have thus kept isolated
mentions of showers and storms in the forecast during the 4pm to
10pm time frame. Given deep surface mixed layer, sporadic strong to
severe gusts and attendant blowing dust will be possible with any
virga, showers, or thunderstorms. Poor shear profiles suggest
convective mode will be ordinary with the aforementioned potential
for sporadic, localized, more-than-ordinary impacts.

Tomorrow, temperatures trend toward lower values as heights aloft
reduce ever so slightly. That said, will need to closely monitor
Palo Duro Canyon as values could sneak above 105 once again.
Otherwise, convective development could once again occur due to
strong surface heating and/or surface convergence along the lee
trough. Should this occur, impacts would be much the same as
described above given the continued presence of a deep surface
mixed layer.

Ferguson

.FIRE WEATHER...Tuesday...

Elevated to perhaps critical conditions may develop once again in
the far western Panhandles, where RH values will drop into the
single digits in the presence of 15 to 25 mph winds, leading to
RFTIs of 2 to 5. Level of concern continues to be heavily dictated
by fuels, which remain cured in some portions of the far western
Panhandles.

Ferguson

&&

.LONG TERM...Wednesday through Sunday...

Near to above average temperatures for mid June will continue for
the long term forecast period. Perhaps some areas flirting with
100 degrees, most likely in PDC and downslope areas of the
Canadian River Valley with mid to upper 90s common for the
remainder for the Panhandles.

Looking ahead towards Wednesday night, this will be our next
chance of precipitation. A limited chance, but there is a chance
of some showers and storms for the northeastern Panhandles. As a
large scale surface low occludes in the Manitoba province of
Canada, a nearly stalled front will drape NE-SW across the mid
Mississippi River Valley with an H500 high pressure system
anchored across the southeastern CONUS. This elongated front
coupled with good height gradient and decent moisture transport
advecting north on the west side of the SE CONUS H500 high
pressure will set the stage for localized lift and thunderstorm
potential. Better advection will be across Oklahoma, but there is
still around a 20% chance the NE Panhandles will see some
rainfall.

Going later through the week into the weekend, the center of the
H500 high pressure system will shift northwest into the Central
Plains. From Friday into the weekend, the monsoon pattern will set
up favoring thunderstorm chances for the Four Corners Region each
day. The eastern extent of rainfall chances may graze the western
Panhandles by the weekend at times, but chances remain low as of
this current forecast.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72 100  72  99 /  20  20  10   5
Beaver OK                  77 101  73  97 /  20   5   5   5
Boise City OK              70 100  60  93 /   5   5   5   0
Borger TX                  76 104  74 102 /  20  10  10   5
Boys Ranch TX              73 102  71 102 /  20  10   5   5
Canyon TX                  72 100  71  99 /  20  20  10   5
Clarendon TX               74  96  73  96 /  10  10  10   5
Dalhart TX                 67 100  62  97 /  10   5   5   0
Guymon OK                  76 104  68  98 /  20   5   5   5
Hereford TX                70 102  70 101 /  20  10  10   5
Lipscomb TX                76  97  74  96 /  20   5   5   5
Pampa TX                   74  98  72  97 /  20  20  10   5
Shamrock TX                75  97  74  96 /   5   5   5   5
Wellington TX              75  98  74  97 /   0   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Palo Duro Canyon.

OK...None.
&&

77/29
Hazardous weather outlook, Jun 13, 1:23 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Mon Jun 13 2022

OKZ001>003-TXZ001>020-317-141130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
223 PM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dangerous heat is expected in Palo Duro Canyon once again this
afternoon. A Heat Advisory in effect for Palo Duro Canyon State
Park through 8 PM CDT today with a high temperature of 107
expected.

Elevated fire weather conditions are expected in the far western
portions of the combined Oklahoma and Texas Panhandles this
afternoon due to breezy winds and low relative humidity.

Thunderstorms will be possible this afternoon. Some thunderstorms
may become severe with damaging wind gusts being the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions may exist in the far western
Panhandles on Tuesday afternoon.

Thudnerstorms will be possible on Wednesday. Thunderstorms are not
expected to reach severe criteria at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon for severe
thunderstorm potential.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Dallam

When
June 13, 3:44 PM CST
Where
Dallam County, 2 mi N of Texline
Reported by
Mesonet
Coordinates
36.409, -103.020

While this was a breezy to windy day, the brief gust of 60 mph Texline site stood out to be much higher than any others in the area. Investigation into this by the West Texas Mesonet team showed pressure changes which suggested this gust was likely due to a large dust devil.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043677.